Hail, Prowers
- When
- September 19, 3:36 PM MST to 3:38 PM MST
- Where
- Prowers County, Holly
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -102.120
On the evening of September 19th a strong to severe thunderstorm moved through eastern Prowers County producing large damaging hail and damaging wind gusts. A couple of reports from around the Holly, CO of large hail and tree damage were submitted as the storm moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
On the evening of September 19th a strong to severe thunderstorm moved through eastern Prowers County producing large damaging hail and damaging wind gusts. A couple of reports from around the Holly, CO of large hail and tree damage were submitted as the storm moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 19, 2:35 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Pueblo CO 335 PM MDT Thu Sep 19 2019 .SHORT TERM...(This evening through Friday) Issued at 335 PM MDT Thu Sep 19 2019 ...High Fire Danger and Possible Severe Storms across portions of Southeast Colorado on Friday... Current water vapor imagery and upper air analysis is indicating moderate southwest flow aloft across the area as a broad upper trough continues to dig into the Great Basin, with an embedded short wave translating across southeastern Arizona at this time. At the surface, induced lee low near La Junta is keeping breezy south to southeast winds and dew pts in the 50s across the far southeast plains, as dew pts further west have mixed out into the upper 20s to upper 30s across the I-25 Corridor. Regional radars are indicating scattered storms across the far southeast plains, with isolated to scattered showers and storms lifting northeast across west central New Mexico at this time. This afternoon...With low level moisture across the far southeast plains and a few more hours of heating, should continue to see storms lifting north and east into western Kansas through the late afternoon and early evening. SPC meso analysis has mixed layer capes of 1000-2000 j/kg across the far southeast plains at this time, however, lack of mid level flow and shear remains a limiting factor for super cell development. For tonight and Friday...Long wave trough digging into the Great Basin remains progged to start to lift out across eastern Utah tonight and into western Wyoming through the day tomorrow. This will allow for increasing southwest flow across the region tonight which becomes more westerly into tomorrow afternoon. Models continue to indicate increasing in mid level moisture and lift ahead of the embedded short wave keeping scattered showers and isolated thunderstorms across the area tonight into early Friday morning, with the best coverage along and west of the ContDvd. Snow levels to remain high (aoa 12,000 ft) though can not rule out some light snow across the higher peaks along the Divide. Breezy southwest winds expected to mix down across the lower elevations through the day tomorrow helping to mix out low level moisture and creating a dryline across the far southeast Plains. Convergence along this boundary, along with stronger mid level flow, could help develop late afternoon thunderstorms, some of which could be strong to severe, producing large hail and damaging winds. SPC Day 2 Outlook continues to indicate much of southeast Colorado east of the I-25 Corridor in a marginal risk. West of the boundary, fire danger will be increased with spotty red flag conditions expected along and west of the I-25 Corridor. However, red flag conditions do not look to be widespread enough or of a long enough duration to issue a Red Flag Warning. However, with well above seasonal temperatures in the 80s and 90s, combined with low afternoon humidity levels and gusty winds, any outdoor burning should not be planned. .LONG TERM...(Friday night through Thursday) Issued at 335 PM MDT Thu Sep 19 2019 Recent longer range models suggest that precipitation will be on a decreasing trend Friday evening before ending Friday night over the CWA. Then, a relatively moist northerly component surface surge is expected to move across eastern sections from later Saturday into Saturday night, increasing the potential for showers and thunderstorms over primarily eastern locations of the CWA during the Saturday evening into Saturday night time-frame and have reflected this potential in grids and zones. Transitory upper ridging should then provide southern Colorado with dry conditions from Sunday into Sunday night in advance of next upper system potentially impacting southern Colorado from Monday into possibly Tuesday, with recent computer simulations keeping primary precipitation focus with this system generally to the south and east of the CWA during this time-frame. Outside of basically isolated afternoon and evening showers and thunderstorms, majority of CWA should experience generally dry conditions on Wednesday and Thursday. Regarding winds, at this time, the highest potential for gusty gradient winds during the longer term should be experienced from Friday evening into Friday night, later Saturday into Saturday night, Tuesday night and then again by later next Thursday. Elevated/localized fire weather threats during the longer term are also anticipated at times from this weekend into Monday. Regarding temperatures, generally above seasonal later September temperatures should be realized over the majority of the CWA during the balance of the longer term, with coolest conditions projected this weekend, with warmest temperatures expected by the middle of next week. In addition, the potential exists that below freezing temperatures may occur over the San Luis Valley by Sunday morning and if latest trends continue, freeze highlights may become warranted. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 335 PM MDT Thu Sep 19 2019 VFR conditions expected at COS and PUB over the next 24 hours, with breezy south to southeast winds 10-15kts expected through the afternoon. Increasing southwest flow aloft ahead of a passing upper trough will allow for gusty south to southwest winds 15-30kts to develop Friday morning and continue through the rest of the TAF period. Mainly VFR conditions expected at ALS over the next 24 hours, with breezy southerly winds 10-15kts through the afternoon. Increasing southwest flow aloft and lift ahead of a passing upper trough will allow for scattered showers and thunderstorms to develop across the higher terrain west of the terminal late this afternoon, with showers and a few possible storms continuing through the overnight hours. A few showers could move off the higher terrain and across the San Luis Valley through the overnight hours, though will keep VCSH in taf at this time. Gusty southwest winds 15-30kts to develop Friday morning, which will continue through the rest of the Taf period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1122 AM MDT Thu Sep 19 2019 COZ058>089-093>099-201730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1122 AM MDT Thu Sep 19 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will develop this afternoon and early evening over the far southeast plains, generally along and east of an Eads to Las Animas to Kim line. One or two of these storms may become severe, producing hail up to the size of quarters and damaging wind gusts to over 60 mph. Elsewhere across the area, isolated to scattered showers and thunderstorms will be possible this afternoon and evening, with the greatest chance for storms over the mountains along the Continental Divide. Gusty winds to 50 mph and cloud to ground lightning will be the main threats from these storms. Isolated to scattered showers, and a few possible thunderstorms, will continue across the higher terrain through the overnight hours, with the greatest coverage once again being along and west of the Continental Divide. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will linger over the mountains Friday morning, with new storms developing over the far eastern plains Friday afternoon and evening. A few of the storms over the eastern plains could be strong to severe, producing large hail and wind gusts over 60 mph. All storms will be capable of producing cloud to ground lightning and winds gusting to 40 mph. Weak thunderstorms may develop along and behind a cold front Saturday night across the eastern plains, with cloud to ground lightning, gusty winds, and small hail the main threats. There is potential for a storm system to bring active weather to parts of southern Colorado next week, but considerable uncertainty among forecast guidance regarding its track yields low confidence in its exact impact. Near critical to critical fire weather conditions are expected for portions of southern Colorado Friday and Saturday as dry fuels combine with gusty winds and low RH. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the far southeastern Colorado plains this afternoon and evening. 23/23
Special Weather Statement
National Weather Service Pueblo CO
124 PM MDT Thu Sep 19 2019
COZ098-192015-
Lamar Vicinity/Prowers County CO-
124 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS...SOUTHEASTERN
KIOWA AND SOUTHEASTERN BENT COUNTIES UNTIL 215 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Two Buttes Reservoir, or 19 miles south of Lamar,
moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lamar, Holly, Granada, Hartman and Bristol.
LAT...LON 3770 10259 3778 10275 3827 10269 3827 10257
3814 10205 3808 10204
TIME...MOT...LOC 1923Z 214DEG 27KT 3780 10263
KTSSpecial Weather Statement National Weather Service Pueblo CO 219 PM MDT Thu Sep 19 2019 COZ096-098-192100- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 219 PM MDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Lamar, moving northeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Granada, Hartman and Bristol. LAT...LON 3787 10250 3794 10264 3832 10251 3819 10212 TIME...MOT...LOC 2019Z 208DEG 26KT 3799 10252 KTS
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT Thu Sep 19 2019
COZ096-098-192200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
316 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 400 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bristol, or 16 miles east of Lamar, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Granada, Hartman and Bristol.
LAT...LON 3795 10239 3802 10255 3846 10230 3835 10204
3820 10204
TIME...MOT...LOC 2116Z 211DEG 24KT 3816 10233
KTSSpecial Weather Statement National Weather Service Pueblo CO 356 PM MDT Thu Sep 19 2019 COZ096-098-192245- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 356 PM MDT Thu Sep 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 445 PM MDT... At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Hartman, or 14 miles northwest of Coolidge, moving northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hartman, Towner and Bristol. LAT...LON 3808 10234 3848 10222 3854 10205 3808 10204 TIME...MOT...LOC 2156Z 216DEG 31KT 3822 10215 KTS
Special Weather Statement
National Weather Service Pueblo CO
417 PM MDT Thu Sep 19 2019
COZ098-192245-
Lamar Vicinity/Prowers County CO-
417 PM MDT Thu Sep 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS COUNTY UNTIL
445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Holly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3790 10223 3824 10219 3822 10204 3800 10205
3788 10204
TIME...MOT...LOC 2217Z 186DEG 26KT 3797 10211
29The Goodland radar (KGLD), 151 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large tree branches blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858064, 858065.